Dense Fog, Alexander
- When
- August 22, 9:00 PM CST to August 23, 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one quarter mile or less. The dense fog was mostly west of Interstate 57.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one quarter mile or less. The dense fog was mostly west of Interstate 57. The dense fog formed over ground that was saturated from heavy rainfall the previous day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 4:47 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 547 PM CDT FRI AUG 22 2008 .DISCUSSION... /131 PM CDT FRI AUG 22 2008/ MODELS ARE STARTING TO MAYBE COME TOGETHER JUST A LITTLE BETTER TODAY. ALL ARE IN BASIC AGREEMENT ON THE NEAR TERM...WHICH IS LIFTING/FILLING THE UPPER LOW...NOW SEEN SWIRLING IN WV IMAGERY ACROSS SRN MO. THIS HAS PERHAPS AIDED CONVECTION SEEN THRU 1ST HALF OF DAY OVER WRN 1/2 FA. ANTICIPATE W/DIURNAL AID...THIS WILL CONTINUE THRU PM/EARLY EVENING...BUT DO EXPECT A WANING AS THE LOW LIFTS NORTH AND THE TROF SORT OF SCOURS OUT...ALSO W/THE LOSS OF DIURNAL FUEL. AND THIS SAME AREA (WRN 1/2)...HAVING RECEIVED IN SOME CASES SOME FAIRLY SIGNIFICANT RAINFALL (2-4 IN CAPE CO)... COULD END UP YIELDING A LITTLE FOG TONIGHT. A MORE OR LESS DRY (RELATIVE) PERIOD CAN BE EXPECTED FROM LATE TONIGHT-SAT NIGHT. THE MODELS HAVE BEEN FAIRLY CONSISTENT ON THIS...TRACKING US IN A QUIETER ATMOSPHERIC SETTING BETWEEN FAY TO THE SOUTH AND THE NEXT FRONT TO THE NORTH. AS A RESULT WE WENT AHEAD AND MADE FOR A DRY MORNING AND LATE NIGHT...SAVING ONLY A SLGT CHANCE MENTIONABLE POP FOR THE HEAT OF DAY SAT...AS TDS REMAIN IN THE U60S/NR 70. THEN COMES FAY AND THE FRONT FROM THE NORTH. AS OF 12Z RUNS...IT APPEARS THE LATTER WILL MAINTAIN AREA-WIDE POPS MON...THEN FAY SKIRTING SOMEWHERE TO OUR SOUTH AND EAST AFTER THIS TROF PASSAGE WL WARRANT A SLGT CHANCE MENTION IN OUR FAR SOUTH AND EAST THRU MID WEEK. BY WED FAY LIFTS OUT...BUT THE NEXT AND APPARENTLY A LITTLE MORE POTENT FRONT COMES IN FOR DAYS 6-7 OF THE FORECAST. THE GFS AND ECMWF BOTH SHOWING REMARKABLE SIMILARITY...SO WE CARRIED A TRUE FROPA W/ASSOC POPS TO REFLECT ITS PASSAGE. MOS IS CLOSE AND BLENDED NICELY TO THE COLLAB PIC. STILL TWEAKING TDS UPWARDS A LITTLE NEAR TO MEDIUM RANGE TO ACCOUNT FOR MOIST AIR MASS. && .AVIATION... FOR THE 00Z TAFS...EXPECT MAINLY VFR CIGS WITH MOST CLOUDS AOA 12K FT TONIGHT. VERY LITTLE EVIDENCE OF CU OR MID CLOUD LEFT...AND CONVECTION CONTINUES TO DIMINISH SIGNIFICANTLY. WILL MAINTAIN OUR FOG FOR KCGI OVERNIGHT DUE TO RECENT RAINS...AND THE PROSPECT FOR NEAR CALM CONDITIONS AND LESS CLOUD COVER. MVFR FOG LATE IN THE NIGHT STILL POSSIBLE AT KPAH...KEVV AND KOWB. SATURDAY SHOULD BE MAINLY VFR WITH LITTLE IF ANY CHANCE OF CONVECTION. LIGHT SSE WINDS EXPECTED WITH SOME DIURNAL CU. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 616 PM CDT FRI AUG 22 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 616 PM CDT FRI AUG 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS EVENING AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...PATCHY FOG MAY FORM ACROSS SOUTHEAST MISSOURI AND INTO SOUTHERN ILLINOIS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING MUCH OF THIS TIME PERIOD. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124281, 124282, 124283, 124284, 124286, 124287.